Back to Ask the Diabetes Team Ask the Diabetes Team

From West Virginia, USA:

My four year old son was diagnosed with Type 1 diabetes when he was 18 months old. He has been having problems with overnight blood sugars. He has had several seizures overnight. We need to keep his blood sugar level at approximately 300 mg/dl (16.7 mmol/L) at 12-1 am or else he will have a hypoglycemic reaction at approximately 3-4 am. When he wakes in the morning, his level is approximately 130 mg/dl (7.2 mmol/L). He urinates a lot overnight. We've tried: cutting back his dinnertime insulin, giving a bedtime shot instead of dinnertime, and even switching his insulin from NPH to Ultralente at dinnertime. None of these options have worked. Our diabetes team can't seem to find a solution to these problems. His last A1c test came back at 9.6 percent. What are your suggestions?


A solution has to be found! To make things clearer, I'll try to briefly summarize a few basic items towards a rational program at night: 1) Adjust the Regular/lispro at pre-dinner in order to get a blood sugar at bedtime in the range of 160-200 mg/dl (8.9-11.1 mmol/L) and inject it in the abdomen or the arms only; 2) Adjust the NPH dosage (starting from around 4-6U for a 4 year old child) at 22:00 to get a fasting blood sugar the day after around 120-140 mg/dl (6.7-7.8 mmol/L) and inject it in the buttocks only; 3) Check blood sugar at 03:00 am and then adjust the short-acting insulin only; NPH varies according to the fasting value only. Try out some these simple suggestions with the help of your diabetes team.

An insulin pump might be a good solution for your child too.


[Editor's comment: Your son's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System WWQ]

Original posting 8 Aug 2000
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.